Pennsylvania, 2022

Damaging Winds in Pennsylvania, May 16, 2022

May 16, 2022 · NWS BGM · 6 events in 3 counties and zones

A cold front moved through Northeastern Pennsylvania, triggering a broken line of thunderstorms. An unstable environment allowed a few storms to become severe with damaging wind gusts as the main hazard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through Northeastern Pennsylvania, triggering a broken line of thunderstorms. An unstable environment allowed a few storms to become severe with damaging wind gusts as the main hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 12:34 PM EST, 6 minutes earlier.

Area forecast discussion, May 16, 12:34 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
134 PM EDT Mon May 16 2022

.SYNOPSIS...
Warm and humid conditions will continue today, but an
approaching cold front and strong upper level disturbance will
bring a round of strong to severe thunderstorms to the region.
Damaging wind gusts are possible. Cooler air will flow into the
region Tuesday and Wednesday, with additional showers possible
Wednesday night and Thursday ahead of a warming trend.

&&

.NEAR TERM /THROUGH TUESDAY/...
1130 AM update...
A Severe Thunderstorms Watch has been issued for all of central
NY and northeast PA until 4 PM. The threat for severe
thunderstorms will ramp up quickly in the next 1-2 hours as the
line of deep convection interacts with a modestly unstable air
mass. ML CAPE over 1000 J/kg and effective bulk shear around
25-35 kts will combine with strong forcing ahead of the incoming
short wave and prove very conducive for further deep convection
and the development of strong to severe thunderstorms. The round
in the next 1-3 hours will be focused over central NY and then a
bit later in the afternoon the focus may shift into ne PA. This
is a rapidly changing event, please be alert for any warnings
issued where you are.

1030 AM update...
A couple areas of elevated thunderstorms have formed out ahead
of the main line of surface-based convection that is trying to
congeal across w-central PA at this time. The leading convection
is more robust than previously expected and does have quite a
bit of lightning associated with it and may act to inhibit
upstream storms to a certain extent, but once the upper short
wave pushes in from the w/sw and combines with peak heating,
more intense convective should start to develop around or just
after 12 PM and then push east through the rest of the
afternoon. Be prepared for likely Severe Thunderstorm Watches
and Warnings today.

5 AM Update
Water vapor imagery shows a strong vort max rolling across the
Ohio Valley at the base of a negatively-tilted shortwave trough.
Surface analysis places a cold front just west of Buffalo,
having just moved east of Toronto and Cincinnati. The upper
level vort max will continue to move northeast as the trough it
is embedded in becomes more strongly tilted and and the surface
cold continue to move slowly eastward through the day,
eventually acting as a focusing mechanism for a line (or broken
line) of thunderstorms.

A few isolated, discrete thunderstorms may pop up well ahead of
the main line late this morning. Initially these will be weak,
but as we get closer to the early afternoon, any discrete cells
leading the line could become supercells, partially aided by the
backed (SSE) low level flow that will be found further ahead of
the cold front. Damaging wind gusts are the main threat, aided
by a mid-level dry intrusion, though I would like to see
stronger winds in the mid-levels. Note 500 mb flow looks to be
around 40-45 knots now, down about 5-10 knots from previous
projections. An isolated tornado is not out of the question,
particularly ahead of the main line where storm relative
helicity values will be somewhat higher. Another area of concern
would be north of any bowing segments.

A few additional showers or non-severe thunderstorms could
develop behind the main line this evening as weaker impulses in
the main shortwave trough roll through, but overall precip will
diminish after dark as drier air in the low levels advects in
on a steady 10-15 knot wind. This should help limit fog
potential except in very sheltered valleys.

Cooler temperatures will prevail on Tuesday, with some lingering
clouds and a few showers over parts of Central NY, especially
near and north of the Mohawk Valley, as another secondary
shortwave trough rolls through in NW flow aloft.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
340 AM Update:

Any remaining wrap-around light rain showers across Central NY
(mainly north of the NY Thruway) will end by early Tuesday
evening with high pressure taking control. This will also allow
for winds to diminish overnight, although still remaining
somewhat on the breezy side. Temperatures will be seasonably
chilly, with lows likely in the 40s, with possibly some upper
30s across northern Oneida County and the higher elevations of
Central NY. While temperatures and clearing skies would be
conducive to frost formation across some areas, the winds
remaining a bit breezy should prevent that from occurring for
the most part.

High pressure will be in control of our weather for Wednesday,
This will result in a mostly sunny day, although clouds may
increase during the afternoon from west to east with a weak
shortwave approaching from the west that will be embedded in a
nearly zonal flow. Expecting another seasonably cool day with
high temperatures likely in the 60s.

The weak shortwave embedded in the nearly zonal flow will likely
move through the region Wednesday night into Thursday. However,
there continues to be uncertainty regarding how far north the
precipitation shield makes it. Right now, confidence is highest
for rain showers across the southern half of our area (Southern
Tier of NY southward into Northeast PA), but even across those
areas, there is quite a bit of uncertainty. Therefore, PoPs
continue to be no higher than low-end chance there, with only
slight chance PoPs farther north across the rest of Central NY.
Otherwise, partly sunny to mostly cloudy skies are expected on
Thursday with highs in the mid 60s to lower 70s.

Depending on the timing of the shortwave passage (and how far
north the precipitations shield gets), a few lingering rain
showers will be possible Thursday night across Northeast PA, but
otherwise conditions will likely begin to dry out. Lows are
expected to be in the upper 40s to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
340 AM Update:

A warm front moving through the area may spark a few rain
showers and possible a thunderstorm Friday afternoon. That being
said, the majority of the day should actually remain dry under
partly sunny skies. With the warm front moving through,
temperatures will rise into the upper 70s to mid 80s.

By Saturday, the forecast becomes a lot more uncertain, both in
terms of rain chances and high temperatures. An area of low
pressure in Quebec will drag a cold front through the area, but
the timing of this front remains quite uncertain this far out
(mainly due to uncertainly in the strength and exact
positioning of an amplified ridge just to our east). If the
frontal passage holds off until the late afternoon or evening,
the day will be mostly dry along with very warm (and potentially
hot) temperatures with the region firmly in the warm sector.
However, if the front moves through the region earlier, there
will be a greater chance for showers and thunderstorms and
cooler temperatures. Another factor to watch is that if the
front moves through during the time of peak heating, some
stronger thunderstorms would be possible with plenty of
instability (although the greatest shear may be displaced well
to the north). For now went with a blend of the NBM and NBM 50th
percentile for high temperatures (resulting in highs in the mid
80s to near 90). But again, this is also highly uncertain at
this time. As the week progresses, details about Saturday's
forecast will become clearer.

Additional showers and possibly a few thunderstorms will be
possible Saturday night into Sunday (persisting more into Sunday
if the frontal passage is slower). Right now due to a high
degree of uncertainty, PoPs for Sunday are no higher than slight
chance (which will not show up in the point-and-click forecast
this far out). Assuming the front is east of the area by
daybreak on Sunday, Sunday's temperatures will be much cooler;
mainly in the mid 60s to mid 70s. However, if the front isn't
quite through the area by Sunday, temperatures will be warmer.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms will continue to roll through the area through the
next 3 hours and impact SYR, RME and AVP. Other terminals...ITH,
ELM and BGM will be west of the line of storms and occasionally
impacted by MVFR/fuel alternate required ceilings and MVFR vsbys
in light rain showers. All sites will likely see MVFR ceilings
into this evening before the slightly drier air with a steady
west/nw wind pushes in. Fog potential still looks to be
mitigated by steady westerly winds and lower dewpoints dropping
in to the 40s. VFR conditions will prevail after 03Z tonight and
into Tuesday morning. Winds increase out of the west after 13Z
with gusts 15 to 25 kt.

Outlook...

Tuesday afternoon through Wednesday...Mainly VFR.

Wednesday through Thursday...Rain showers may bring some
restrictions.

Friday...Mainly VFR.

Saturday...Mostly VFR but with some restrictions possible in
showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...BJT/MPH
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...BJT/MPH
Hazardous weather outlook, May 16, 10:27 AM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1127 AM EDT Mon May 16 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171530-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1127 AM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, May 16, 11:50 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     KING FERRY              42.66N 76.62W
05/16/2022                   CAYUGA             NY   911 CALL CENTER

            TREE DOWN BLOCKING ROAD. TIME ESTIMATED FROM
            RADAR.

&&

JTC
Local storm report, May 16, 11:52 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1252 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND GST     1 SE READING CENTER     42.43N 76.92W
05/16/2022  M53 MPH          SCHUYLER           NY   MESONET

            MESONET STATION EW5321 GABRIELS JUNCTION.

&&
Local storm report, May 16, 11:53 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1253 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 NNE VENICE CENTER     42.76N 76.53W
05/16/2022  M48 MPH          CAYUGA             NY   MESONET

            MESONET STATION SCIP SCIPIO CENTER.

&&
Special weather statement, May 16, 12:04 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
104 PM EDT Mon May 16 2022

NYZ044-045-055-056-161730-
Chenango NY-Cortland NY-Tioga NY-Broome NY-
104 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of western Broome,
southeastern Cortland, eastern Tioga and western Chenango Counties
through 130 PM EDT...

At 104 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Berkshire to near Union Center to Tioga
Terrace. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Nanticoke,
Coventry, Port Dickinson, Greene and Berkshire.

This includes the following highway exits...
 New York Interstate 81 between 4 and 9.
 Interstate 86/Route 17 between 67 North and 72.
 Interstate 88 between 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central New York.

&&

LAT...LON 4249 7562 4220 7562 4200 7612 4200 7614
      4216 7612 4235 7622 4270 7579
TIME...MOT...LOC 1704Z 217DEG 23KT 4233 7615 4221 7609 4207 7611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Deal
Local storm report, May 16, 12:05 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
105 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     1 NW WYCKOFF            42.84N 76.53W
05/16/2022                   CAYUGA             NY   911 CALL CENTER

            TREE AND WIRES DOWN. TIME ESTIMATED BY
            RADAR.

&&

JTC
Local storm report, May 16, 12:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     WHITNEY POINT           42.33N 75.97W
05/16/2022                   BROOME             NY   911 CALL CENTER

            TELEPHONE POLE AND WIRES DOWN.

&&

The radar

The Binghamton radar (KBGM), 65 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
May 16, 12:40 PM EST
Where
Wyoming County, 0.52 mi W of Nicholson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.630, -75.790

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Lackawanna

When
May 16, 12:55 PM EST
Where
Lackawanna County, 1.24 mi SW of East Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.570, -75.690

Strong thunderstorm winds snapped a large maple tree in half.

Thunderstorm Wind, Lackawanna

When
May 16, 12:59 PM EST
Where
Lackawanna County, 1.24 mi SW of Tompkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.570, -75.640

Strong thunderstorm winds knocked down a tree onto wires on Frankie Lane.

Thunderstorm Wind, Susquehanna

When
May 16, 1:07 PM EST
Where
Susquehanna County, 1.47 mi SSE of Susquehanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.910, -75.590

Strong thunderstorm winds knocked down a tree onto Turnpike Street.

Thunderstorm Wind, Lackawanna

When
May 16, 1:11 PM EST
Where
Lackawanna County, 0.52 mi W of Vandling
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.630, -75.480

Strong thunderstorm winds knocked down a power pole and lines onto a truck with two people briefly tapped.

Thunderstorm Wind, Susquehanna

When
May 16, 1:11 PM EST
Where
Susquehanna County, 0.86 mi SE of Thompson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.860, -75.510

Strong thunderstorm winds knocked down a tree onto Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018770, 1018771, 1018772, 1018773, 1018774, 1018775.